Alert archive / Utah / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 59, NWS Salt Lake City, UT

September 29, 2004Kane County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 29, 2004, 4:19 PM MDT for Kane County, Utah. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2004, 4:19 PM MDT (22:19 UTC)
Expired
Sep 29, 2004, 5:00 PM MDT
In force
41 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Kane County, UT

The radar

The Cedar City radar (KICX), 68 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2004-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2004-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 292219
SVRSLC
UTC025-292300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
419 PM MDT WED SEP 29 2004

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN KANE COUNTY IN UTAH
  THIS INCLUDES THE CITY OF KANAB

* UNTIL 500 PM MDT

* AT 419 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF KANAB...MOVING NORTHEAST AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  2 MILES NORTHWEST OF KANAB AT 455 PM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3704 11283 3686 11276 3695 11231 3717 11239

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 3:05 PM MDT, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 29, 3:05 PM MDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
305 PM MDT WED SEP 29 2004

.SYNOPSIS...AN UPPER LOW WILL DRIFT SLOWLY EAST ACROSS SOUTHERN
UTAH THROUGH TOMORROW AND LINGERING INTO FRIDAY BRINGING
PRECIPITATION TO THE AREA. HIGH PRESSURE ALOFT WILL RETURN A DRIER
AIRMASS FOR THE WEEKEND.

&&

.DISCUSSION...BROAD UPPER TROUGH OVER NEVADA AND UTAH CONTINUES TO
PULL MOISTURE NORTHWARD ACROSS UTAH. THUNDERSTORMS CONTINUE TO
DEVELOP OVER NORTHWEST ARIZONA IN AN AREA OF ENHANCED VORTICITY.
FUNNEL CLOUDS HAVE BEEN SPOTTED IN BEAVER COUNTY AND OVER NORTHWEST
ARIZONA. BRIEF HEAVY RAINS ARE POSSIBLE WITH THESE THUNDERSTORMS AND
HAVE ISSUED A FLASH FLOOD WATCH FOR THE SOUTHERN TIER COUNTIES OF
UTAH THROUGH 900 PM THIS EVENING. SIGNIFICANT WINDS ARE NOT EXPECTED
OUTSIDE OF CONVECTION. HOWEVER...MUST KEEP A CLOSE WATCH FOR STRONG
WINDS WITH THE SPOTTER REPORTS OF FUNNEL CLOUDS AND THE REMOTE CHANCE
FOR A TORNADO. A SERIES OF VORTICITY LOBES CONTINUE TO SPIN AROUND
THE LOW AND ARE CAUSING NUMEROUS SHOWERS AND THUNDERSTORMS ELSEWHERE
ACROSS THE STATE.

THURSDAY LOOKS TO BE ANOTHER ACTIVE DAY ALTHOUGH WITH A SLOWLY
DECREASING TREND. ONLY EXPECT LINGERING MOISTURE INTO FRIDAY AND
SATURDAY AND MAINLY OVER THE MOUNTAINS AND EASTERN PORTIONS OF THE
AREA. NEAR NORMAL TEMPERATURES THURSDAY WITH A WARMING TREND INTO
FRIDAY AND SATURDAY.

AFTER THE WEEKEND MODELS HINT AT NEXT TROUGH MOVING ACROSS THE
WESTERN STATES EARLY IN THE WEEK. TROUGH WILL SETTLE OVER UTAH
LATER ON MONDAY AND REMAIN THROUGH AT LEAST MID WEEK. CHANCE OF
SHOWERS IN THE FORECAST LOOKS GOOD AT THIS TIME.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...FLASH FLOOD WATCH SOUTHERN UTAH THROUGH 900 PM THIS EVENING.
WY...NONE.
ID...NONE.

&&

YOUNG
Hazardous weather outlook, Sep 29, 5:30 AM MDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
530 AM MDT WED SEP 29 2004

IDZ024-025-UTZ001>021-WYZ021-301300-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH MOUNTAINS/IDAHO PORTION-
WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-
WESTERN UINTA MOUNTAINS-
530 AM MDT WED SEP 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER TERRAIN OF
UTAH...EXTREME SOUTHEAST IDAHO AND SOUTHWEST WYOMING.

.DAY ONE... TODAY

AN APPROACHING UPPER LEVEL LOW WILL CONTINUE SHOWERS AND
THUNDERSTORMS TODAY. SOME OF THESE STORMS WILL PRODUCE HEAVY RAIN
AND GUSTY WINDS. CHECK THE LATEST FORECASTS BEFORE BEGINNING OUTDOOR
ACTIVITIES. NORMALLY DRY OR LOW FLOWING CREEKS IN SOUTHERN
UTAH COULD HAVE HIGH WATER LEVELS.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED ON THURSDAY.
SOME OF THESE STORMS WILL PRODUCE HEAVY RAIN. SOME THUNDERSTORMS ARE
POSSIBLE FRIDAY AND SATURDAY...MAINLY EASTERN AND SOUTHERN UTAH...BUT
A DRYING TREND WILL BEGIN ACROSS THE NORTH. NEXT CHANCE OF
PRECIPITATION IS MONDAY AND TUESDAY.

AOT

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 1:29 PM MDTTornado WarningSLCBeaver, Iron31 min
Sep 29, 4:36 PM MDTFlash Flood WarningSLCKane114 min
Sep 29, 5:00 PM MDTSevere Thunderstorm WarningSLCKane45 min

Nearby

Severe Thunderstorm Warnings in Utah, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.